Maryland, 2021

Tornadoes and Damaging Winds in Maryland, May 3, 2021

May 3, 2021 · NWS LWX · 7 events in 3 counties and zones

An isolated, cyclic supercell thunderstorm tracking along a warm front produced sporadic straight-line wind damage and spawned several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$313,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated, cyclic supercell thunderstorm tracking along a warm front produced sporadic straight-line wind damage and spawned several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 2:06 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, May 3, 2:06 PM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Mon May 3 2021

.SYNOPSIS...
Low pressure will pass just to the north of the region tonight.
High pressure east of the Carolinas will briefly build back into
the region early Tuesday. Another low pressure will pass north
of the area on Wednesday, dragging a cold front across the area.
High pressure will build in from Canada Thursday before another
low pressure crosses the region Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Latest regional radar depicts relatively benign condtions over
our region, though showers are gathering to the south and west.
Satellite reveals plenty of breaks in the clouds both east and
west of the metro, though thicker clouds cover the metro area
presently. These breaks have allowed most of the region to warm
into the lower 70s, and some further modest warming may occur
before sunset. Dew points have crept into the 60s across much of
the area, aided by southerly flow and the light rain earlier
today.

The current surface analysis shows a weak warm front pushing
northward across the CWA presently, in association with low
pressure over the Ohio Valley. This system will head east-
northeast overnight as the upper trough in the same vicinity
does likewise.

There is plenty of shear as the trough comes through this
evening, but CAPE, while building, still seems relatively
modest. That said, its likely enough to get some storms going,
but the severe risk still looks fairly marginal. Best timing for
storms will be as we head towards sunset.

Overnight, as the trough lifts out and low pressure moves away,
showers should move away and dwindle. Some patchy fog may form
overnight. Lows will remain quite mild, with readings in the
60s.

Tuesday will start out with patchy fog and mild temperatures,
with sunshine by late morning for most of the area. With the
warm air mass now in place, temps should soar well into the 80s,
and with the humidity now much higher than on Sunday, CAPE
values should soar as well. Triggers may be modest, but with
significant CAPE, it won't take much, and latest CAMs do show a
decent potential for scattered strong storms by afternoon. While
shear is lesser, its still enough for some isolated severe
storms, so we now also have a marginal severe weather outlook
for Tuesday as well. Highs should be well into the 80s, though
clouds and storm potential probably keep us out of the 90s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Next low pressure passes north of the region Tuesday night into
Wednesday. Guidance had been in significant disagreement
regarding timing, but latest trends are starting to favor a
faster solution. Thus, while showers should continue Tuesday
night, with lingering thunderstorms from the afternoon during
the evening, the risk of severe weather on Wednesday may be
starting to decline. That having been said, a marginal risk of
severe weather remains in place for Wednesday at this time. With
the front moving through, southerly flow should keep Tuesday
night quite mild, but temperatures will be cooler Wednesday with
the showers/storms and then cool advection getting underway.
Wednesday night will be closer to seasonable levels, dry and
breezy, as Canadian high pressure builds in.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Cool high pressure will most likely influence cooler than
normal temperatures Thursday through Friday. An upper level
trough will dig into the Tennessee Valley Thursday night; thus,
allowing for a coastal low pressure system to develop along the
mid- Atlantic Coast by Friday.

An increased chance for showers and a few thunderstorms is
possible with this developing low and its upper level wind
support Thursday night into Friday.

High pressure will build overhead to start the weekend as the
coastal low departs, bringing dry and cool conditions. Another
low will likely develop over the central U.S. Its associated
warm front could impact the area Saturday night into Sunday.
Showers would be scattered along this warm front. Can't rule out
a thunderstorm or two.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Variable conditons presently, with IFR cigs at CHO and MVFR cigs
to VFR cigs elsewhere. Main concern for this evening is storm
potential, with scattered showers/storms likely
returningddeveloping before sunset. An isolated stronger storm
with gusty winds is possible, but right now odds are relatively
low. Brief IFR possible in showers with heavier rain reducing
vsby. Showers/storms should dwindle late tonight, and patchy fog
may develop. Otherwise, VFR during the bulk of Tuesday, but
scattered storms possible afternoon and evening into Wednesday,
with similar potential IFR restrictions and gusty wind
potential. VFR returns Wednesday night behind the front.

High pressure will build toward the terminals Thursday with VFR
conditions and northwest winds. An upper-level trough and low
pressure could bring a chance for showers and a few
thunderstorms that would reduce conditions to MVFR later
Thursday night into Friday.

&&

.MARINE...
Southerly flow may result in occasional SCA conditions through
Tuesday, mainly across the waters near shore during afternoon
hours and in the open waters overnight. Perhaps more concerning
is the gusty thunderstorm potential this afternoon/evening and
again Tuesday afternoon/evening and Wednesday. These may
necessitate SMW's. Gales can't be ruled out behind the front
later Wednesday/Wednesday night, but confidence is a bit low for
a gale watch just yet.

High pressure will build toward the waters Thursday. A SCA will
likely be needed for northwest winds. Low pressure may impact
the waters Friday into Friday night and more SCA conditions are
possible.

&&

.CLIMATE...
Records appear mostly unattainable, but the IAD ones could be
touched.

*Tuesday's record warm lows (1 AM-1 AM)*
DCA: 69 (2018)
BWI: 71 (1942)
IAD: 64 (2018)

*Tuesday's record highs*
DCA: 93 (1928)
BWI: 91 (2018)
IAD: 90 (2018)

*Wednesday's record warm lows (1 AM-1 AM)*
DCA: 66 (1887)
BWI: 67 (1934)
IAD: 62 (2006)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ532-535-
     536-539-540.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ533-537-541-
     542.
     Small Craft Advisory until 6 PM EDT Tuesday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
CLIMATE...BRO/RCM
Hazardous weather outlook, May 3, 7:00 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
800 PM EDT Mon May 3 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-050000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
800 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

There is an isolated threat for severe thunderstorms late this
afternoon and evening, with damaging wind being the primary
threat.

Isolated instances of flooding are possible due to heavy rainfall
associated with thunderstorms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an isolated threat for severe thunderstorms both Tuesday
and Wednesday afternoon, with damaging wind and large hail being
the primary threats.

Gale force winds are possible on the waters later Wednesday into
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-050000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
800 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

There is an isolated threat for severe thunderstorms this
afternoon and evening, with damaging wind being the primary
threat.

Isolated instances of flooding are possible due to heavy rainfall
associated with thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an isolated threat for severe thunderstorms both Tuesday
and Wednesday afternoon, with damaging wind and large hail being
the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-050000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
800 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

There is an isolated threat for severe thunderstorms this
afternoon and evening, with damaging wind being the primary
threat.

Isolated instances of flooding are possible due to heavy rainfall
associated with thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an isolated threat for severe thunderstorms Tuesday
afternoon, with damaging wind and large hail being the primary
threats.

Frost is possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 3, 5:45 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     1 N RANSON              39.31N  77.86W
05/03/2021                   JEFFERSON          WV   911 CALL CENTER

            *** 1 INJ *** STRUCTURE COLLAPSE ALONG THE 200 BLOCK OF
            16TH AVE. IN RANSON, WV.

&&

EVENT NUMBER LWX2103960

CJL
Local storm report, May 3, 5:54 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     1 N RANSON              39.31N  77.86W
05/03/2021                   JEFFERSON          WV   911 CALL CENTER

            *** 1 INJ *** STRUCTURE COLLAPSE ALONG THE 200 BLOCK OF
            16TH AVE. IN RANSON, WV.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX2103960

CJL
Local storm report, May 3, 6:20 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     1 N RANSON              39.31N  77.86W
05/03/2021                   JEFFERSON          WV   TRAINED SPOTTER

            SHED COLLAPSED IN BACK YARD OF A RESIDENCE ON ROBELEI
            DR. IN RANSON, WV. THERE WAS ALSO AN OVERTURNED BOX
            TRUCK ON N. MILDRED ST. ADJACENT TO THE HOME.

&&

EVENT NUMBER LWX2103961

CJL
Local storm report, May 3, 6:35 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 WSW KEARNEYSVILLE     39.37N  77.93W
05/03/2021                   JEFFERSON          WV   911 CALL CENTER

            TREES DOWN NEAR BOWERS ROAD AT HIGHLAND WAY AND STRIDER
            ROAD.

&&

EVENT NUMBER LWX2103962

BKF
Local storm report, May 3, 6:38 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     1 SW KEARNEYSVILLE      39.38N  77.90W
05/03/2021                   JEFFERSON          WV   911 CALL CENTER

            TREE DOWN ON LEETOWN ROAD NEAR BORDER ROAD.

&&

EVENT NUMBER LWX2103963

BKF
Local storm report, May 3, 6:39 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
739 PM EDT MON MAY 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     2 NE RANSON             39.32N  77.84W
05/03/2021                   JEFFERSON          WV   911 CALL CENTER

            TREE DOWN ON FLOWING SPRINGS ROAD NEAR FLOWING ACRES
            ROAD.

&&

EVENT NUMBER LWX2103964

BKF

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Frederick

When
May 3, 7:14 PM EST to 7:16 PM EST
Where
Frederick County, 2.02 mi E of Mt Pleasant to 2.25 mi SW of Libertytown
Rating
EF0
Path length
0.78 mi
Path width
200 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
39.452, -77.292

A supercell thunderstorm produced a tornado during the evening|hours of Monday, May 3rd in a rural area of Frederick County, MD,|between Mt Pleasant and Libertytown. An estimated 150 trees were|uprooted, snapped or damaged along the path of the tornado that|moved in an east-northeast direction for approximately three-|quarters of a mile.

Tree damage from this tornado began near a residence in the 10800|block of Old Annapolis Road, with a few snapped large branches|that fell across Old Annapolis Road. The tornado tracked east-|northeast across a large grouping of trees between Old Annapolis|Road and Chestnut Grove Road, damaging approximately 90-100 trees|with multiple large branches snapped, trees uprooted and trunks|snapped in varying directions.

As the tornado crossed Chestnut Grove Road just north of Alton|Road, a large amount of tree damage occurred, with an estimated|40-50 trees uprooted in multiple directions while about 20 trees|were snapped. Isolated tree damage was noted outside of this path|on the southern extent of the tornado path, with a few tree snaps|noted. No structural damage was observed anywhere along the|tornado path.

As the tornado moved further east-northeast and away from|Chestnut Grove Road, it lifted, as no damage was evident or|reported along what would have been a continuation of the|tornados path. Sporadic, straight-line wind damage was noted|further northeast near Libertytown.

Thunderstorm Wind, Frederick

When
May 3, 7:23 PM EST
Where
Frederick County, 0.36 mi NNE of Libertytown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.485, -77.247

Trees and wires were blown down near the intersection of MD-26 Liberty Road and MD-550 Woodsboro Road/Mill Street, as well as near the intersection of MD-26 Liberty Road and MD-75 Green Valley Road.

Tornado, Frederick

When
May 3, 7:35 PM EST to 7:36 PM EST
Where
Frederick County, 1.45 mi E of Unionville to 1.89 mi ENE of Unionville
Rating
EF0
Path length
0.64 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.482, -77.153

After producing a confirmed tornado earlier in Frederick County,|Maryland, near Mt. Pleasant, a supercell thunderstorm produced|another brief tornado further east shortly after 8:30 P.M. EDT in|extreme east-central Frederick County, Maryland, near Unionville.

Damage from this tornado was largely confined to a farm in the|14700 block of Barnes Road that suffered tree and farm equipment|damage, and structural damage to large sheds. The tornado|initially touched down there as it entered a wooded area, carving|a clear path through a section of large trees, with most trees|falling in a convergent manner on the southwest side of a farm.|Slightly more trees were uprooted than snapped, but both were|evident.

As the tornado exited the woods it pushed over a piece of farm|equipment and scattered debris across the farm field. As it|crossed the center of the farm with the majority of the structures|and equipment, substantial damage occurred. Three large farm|sheds were severely damaged or destroyed. Farm equipment was|moved. Calf hutches were thrown north, northeast into the field.|Other sheds were damaged and had debris thrown to the southeast.|The tornado lifted as it reached the northeast end of the farm.

Tornado, Carroll

When
May 3, 7:47 PM EST to 7:48 PM EST
Where
Carroll County, 67.6 mi E of Belle Grove to 67.73 mi E of Belle Grove
Rating
EF0
Path length
0.21 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.511, -77.084

After producing two confirmed tornadoes in Frederick County,|Maryland, a supercell thunderstorm produced another brief tornado|further east in western Carroll County, near New Windsor,|Maryland, shortly after 8:45 P.M. EDT.

The tornado damaged two farm properties on the 2200 block of|Bowersox Road. About 10 trees on the properties were uprooted in|multiple directions, one of which fell on an old barn. Some large|branches were snapped. Two outbuildings were destroyed. One was a|calf shed that was unroofed and then destroyed, killing the calf|inside with flying debris. Another small shed was similarly|unroofed and destroyed. Debris from both outbuildings was blown to|the left of the track. No damage was noted to the residential|home, and many trees among the uprooted trees were undamaged. Wind|gusts were estimated to have peaked around 80 mph. Additional,|more isolated tree damage caused by strong thunderstorm winds|existed to the left and right of the path in this area.

Thunderstorm Wind, Carroll

When
May 3, 7:58 PM EST
Where
Carroll County, 0.42 mi NE of Springs Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.554, -77.014

Trees were blown down along MD-27 Ridge Road near Spring Mills Road.

Thunderstorm Wind, Carroll

When
May 3, 8:04 PM EST
Where
Carroll County, 0.88 mi SSE of Houcksville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.568, -76.876

Several trees were topped or uprooted all facing in the same direction near the 2000 block of Browns Road.

Thunderstorm Wind, Baltimore

When
May 3, 8:24 PM EST
Where
Baltimore County, 0.93 mi SSW of Boring
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.517, -76.835

A tree was blown down on southbound MD-30 just north of Mount Gilead Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyThe tornado archive for Maryland, 2021Warnings in Maryland, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947728, 947729, 950336, 950337, 947730, 948382, 947731.